Kansas, 2011

Drought in Kansas, October 1 to 31, 2011

October 1 to 31, 2011 · NWS SGF · 3 events in 3 counties and zones

Severe drought remained in place across portions southwestern Missouri as rain fell sparingly during the month. Rainfall was near half of normal for the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe drought remained in place across portions southwestern Missouri as rain fell sparingly during the month. Rainfall was near half of normal for the month. Locations that received this precipitation saw it fall in just a few events with the majority of the month dry. This helped keep the region from falling into deeper drought, but did not allow for much improvement in area dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 30, 10:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 30, 10:39 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1139 PM CDT FRI SEP 30 2011

...AVIATION UPDATE...

.DISCUSSION...

HAVE UPDATED TONIGHT'S TEMPERATURE FORECAST TO TREND DOWN READINGS A
FEW DEGREES.  THIS COULD HAVE RAMIFICATIONS ON PATCHY FROST IN SOME
AREAS OF WEST CENTRAL AND CENTRAL MISSOURI BY EARLY SATURDAY
MORNING.

TAKING A LOOK AT OVERNIGHT LOW TEMPERATURES FROM THIS
MORNING...LOCATIONS UNDERNEATH THE CANADIAN HIGH IN CENTRAL NEBRASKA
DROPPED DOWN INTO THE MIDDLE AND UPPER 20S.  THE HIGH AXIS IS
PROGGED TO TRANSLATE ACROSS SOUTHWEST MISSOURI BY EARLY SATURDAY
MORNING.

CLEAR SKIES...LIGHT WINDS...AND A DRY AIRMASS WILL ALL CREATE A
FAVORABLE ENVIRONMENT FOR MAXIMUM RADIATIONAL COOLING.
THEREFORE...I ADJUSTED TEMPERATURES DOWN INTO THE UPPER 30S ACROSS
WEST CENTRAL AND CENTRAL MISSOURI.  WE OFFICIALLY HAVE 40 GOING FOR
SPRINGFIELD...SO PATCHY FROST IS MORE LIKELY NEAR LAKE OF THE OZARKS
REGION AND BACK TOWARD TRUMAN LAKE.

CRAMER

&&

.AVIATION...

PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS CAN
EXPECT VFR CONDITIONS OVER THE NEXT 24 HOURS.

FAIR WEATHER IS FORECASTED TONIGHT AND TOMORROW AS HIGH PRESSURE
BUILDS INTO THE REGION.  THE RESULT FROM THIS HIGH PRESSURE...WILL
BE CLEAR SKIES...LIGHT WINDS...AND NO OBSTRUCTIONS TO VISIBILITIES.

BY MID MORNING SATURDAY...WIND SPEEDS WILL INCREASE TO 5 TO 10 MPH
FROM THE EAST.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 30, 4:54 PM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT FRI SEP 30 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
554 PM CDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

 LIMITED RISK FOR PATCHY FROST.

DISCUSSION...

 PATCHY FROST CAN NOT BE RULED OUT OVER WEST CENTRAL AND CENTRAL
 MISSOURI TONIGHT. DEEP VALLEYS OR WIND SHELTERED AREAS WILL BE
 ESPECIALLY VULNERABLE TO PATCHY FROST. OVERNIGHT LOW TEMPERATURES
 ARE EXPECTED TO FALL INTO THE UPPER 30S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 PATCHY FROST WILL BE POSSIBLE IN A FEW LOCATIONS ACROSS THE
 EASTERN OZARKS LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING.
 SHELTERED VALLEY AREAS WILL BE MOST PRONE TO FROST.

 A PROLONGED PERIOD OF DRY WEATHER ALONG WITH WARMER TEMPERATURES
 AND INCREASING SOUTH WINDS WILL LEAD TO AN ELEVATED FIRE DANGER
 OVER SOUTHEAST KANSAS AND PARTS OF FAR SOUTHWESTERN MISSOURI
 EACH AFTERNOON FROM MONDAY THROUGH WEDNESDAY.

 THERE WILL BE A CHANCE OF THUNDERSTORMS LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bourbon

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
Other Federal Agency
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

The U.S Drought Monitor reported deteriorating conditions from Moderate (D1) to Extreme Drought (D3) throughout the month of October across the county. Rainfall below 50 percent of normal was recorded during the month which allow drought conditions to continue across the county. This is a continuation of the drought that began across the region in July.

Drought, Cherokee

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Other Federal Agency
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Moderate (D1) to Severe Drought (D2) throughout the month of October across the county. Rainfall below 50 percent of normal was recorded during the month which allow drought conditions to continue across the county. This is a continuation of the drought that began across the region in July.

Drought, Crawford

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Other Federal Agency
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

The U.S Drought Monitor reported continued deterioration from Moderate (D1) to Extreme Drought (D2) throughout the month of October across the county. Rainfall below 50 percent of normal was recorded during the month which allow drought conditions to continue across the county. This is a continuation of the drought that began across the region in July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351999, 352002, 352003.